Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 29, NWS Green Bay, WI

July 12, 2018Lincoln County, Marathon County, Wood County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 12, 2018, 8:23 PM CDT for Lincoln County, Marathon County, Wood County, Wisconsin. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2018, 8:23 PM CDT (01:23 UTC)
Expired
Jul 12, 2018, 9:30 PM CDT
In force
67 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lincoln County, WI, Marathon County, WI, Wood County, WI

The radar

The La Crosse radar (KARX), 159 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 8:14 PM CDTSevere Thunderstorm WatchSPC2 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

102 
WUUS53 KGRB 130123
SVRGRB
WIC069-073-141-130230-
/O.NEW.KGRB.SV.W.0029.180713T0123Z-180713T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
823 PM CDT THU JUL 12 2018

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wood County in central Wisconsin...
  Lincoln County in north central Wisconsin...
  Western Marathon County in central Wisconsin...

* Until 930 PM CDT.

* At 822 PM CDT, severe thunderstorms were located along a line
  extending from near Ogema to near Owen to near Humbird to 7 miles
  northeast of Galesville, moving east at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Abbotsford around 840 PM CDT.
  Tripoli around 850 PM CDT.
  Marshfield and Tomahawk around 905 PM CDT.
  Wausau around 920 PM CDT.

Other locations impacted by these severe thunderstorms include Edgar,
North Wood County Park, Bradley, Little Chicago, Auburndale, March
Rapids, Hamburg, Otis, Hewitt and Rib Falls.

People at Farm Technology Days near Marshfield should seek safe
shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for hail and damaging winds. People outside 
should move immediately to shelter inside a strong building. Stay 
away from windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 9004
      4555 9004 4555 8944 4487 8975 4450 9006
      4425 9032
TIME...MOT...LOC 0122Z 268DEG 37KT 4548 9036 4500 9053 4460 9084 4417
9126

HAIL...0.75IN
WIND...60MPH
 
$$

Eckberg
3 follow-up statements
319 
WWUS53 KGRB 130142
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
842 PM CDT THU JUL 12 2018

WIC069-073-141-130230-
/O.CON.KGRB.SV.W.0029.000000T0000Z-180713T0230Z/
Wood WI-Lincoln WI-Marathon WI-
842 PM CDT THU JUL 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN WOOD...LINCOLN AND WESTERN MARATHON COUNTIES...

At 842 PM CDT, severe thunderstorms were located along a line
extending from near Spirit to near Dorchester to near Neillsville to
8 miles northeast of North Bend, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Abbotsford around 845 PM CDT.
  Tripoli around 850 PM CDT.
  Marshfield and Tomahawk around 905 PM CDT.
  Wausau around 920 PM CDT.

Other locations impacted by these severe thunderstorms include Edgar,
North Wood County Park, Bradley, Little Chicago, Auburndale, March
Rapids, Hamburg, Otis, Hewitt and Rib Falls.

People at Farm Technology Days near Marshfield should seek safe
shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 9004
      4555 9004 4555 8944 4487 8975 4450 9006
      4425 9032
TIME...MOT...LOC 0142Z 268DEG 37KT 4549 9009 4501 9026 4461 9057 4418
9100

HAIL...<.75IN
WIND...60MPH
 
$$

Eckberg
151 
WWUS53 KGRB 130155
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
855 PM CDT THU JUL 12 2018

WIC069-073-141-130230-
/O.CON.KGRB.SV.W.0029.000000T0000Z-180713T0230Z/
Wood WI-Lincoln WI-Marathon WI-
855 PM CDT THU JUL 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN WOOD...LINCOLN AND WESTERN MARATHON COUNTIES...

At 855 PM CDT, severe thunderstorms were located along a line
extending from near Tripoli to 10 miles east of Abbotsford to 8 miles
northeast of Shortville to near Cataract, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Tripoli around 900 PM CDT.
  Tomahawk around 915 PM CDT.
  Wausau around 925 PM CDT.

Other locations impacted by these severe thunderstorms include Edgar,
North Wood County Park, Bradley, Little Chicago, Auburndale, March
Rapids, Hamburg, Otis, Hewitt and Rib Falls.

People at Farm Technology Days near Marshfield should seek safe
shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 9004
      4555 9004 4555 8944 4487 8975 4450 9006
      4425 9032
TIME...MOT...LOC 0155Z 274DEG 31KT 4548 8995 4500 9012 4460 9043 4417
9085

HAIL...<.75IN
WIND...60MPH
 
$$

Eckberg
805 
WWUS53 KGRB 130229
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
929 PM CDT THU JUL 12 2018

WIC069-073-141-130236-
/O.EXP.KGRB.SV.W.0029.000000T0000Z-180713T0230Z/
Wood WI-Lincoln WI-Marathon WI-
929 PM CDT THU JUL 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WOOD...LINCOLN
AND WESTERN MARATHON COUNTIES WILL EXPIRE AT 930 PM CDT...
            
The storms which prompted the warning have weakened below severe 
limits across Lincoln county, and no longer pose an immediate threat 
to life or property. Therefore, the warning will be allowed to 
expire.  However small hail, gusty winds and heavy rain are still 
possible with these thunderstorms.

A new severe thunderstorm warning is in effect for eastern Marathon, 
Wood, and western Portage counties until 10:15 PM. 

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and north central Wisconsin.0

LAT...LON 4503 9031 4504 9020 4512 9020 4512 9004
      4555 9004 4555 8944 4487 8975 4450 9006
      4425 9032
TIME...MOT...LOC 0226Z 268DEG 37KT 4549 8952 4501 8969 4461 9001 4418
9043

$$

Bersch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:55 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 12, 6:55 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
655 PM CDT Thu Jul 12 2018

Updated aviation portion for 00Z TAF issuance
and new information added to update section

.UPDATE...
Issued at 641 PM CDT Thu Jul 12 2018

A well defined outflow boundary lingering from the morning/mid-day
round of storms remained from near KEZS to KAUW to KMDZ. It had
moved little in the past couple hours, and separates rain modified
air to the north from more unstable air to the south. Low clouds
north of the boundary were holding back temps, thus helping to
maintain the identity of the boundary. It appears the line of
storms to the west will surge into central Wisconsin this evening.
Additional cells may tend to develop east along the boundary,
then merge into the main line when it arrives. For this reason,
areas near the boundary would seem to have the greatest risk of
damaging wind gusts this evening.

Heavy rain and flooding is also possible over central Wisconsin,
though the hi-res models tend to show the strongest/most
persistentconvection building due south into the reservoir of
highly unstable air southwest of the forecast area. &&

.SHORT TERM...Tonight and Friday
Issued at 347 PM CDT Thu Jul 12 2018

Thunderstorm potential and impacts are the main concerns through
Friday, but confidence level in the short term part of the
forecast is low.

Convection from overnight did not exit/dissipate until early this
afternoon. The clouds from the storms kept temperatures from
warming up much so far today, so the atmosphere remains relatively
stable compared to locations to our west. Since it isn't even the
middle of July yet, it will only take a short period of sunshine
to warm temperatures up considerably, increasing instability.

Looks like convection should start out west of the forecast area
late this afternoon and arrive in north-central Wisconsin early in
the evening with the help of some weak mid level short wave
energy and the right entrance region of an upper level jet max.
A weak surface front is also forecast to move into Wisconsin.
MUCAPE values are expected to reach 4,000+ J/kg across parts of
central Wisconsin. Some locations in northern Wisconsin can
expect to see PWATs around 2 inches. The 19Z SPC day 1 outlook
has most of the area in at least a marginal risk of severe storms.
Shear with this event does not look overly impressive, so
damaging straight-line winds and torrential rainfall appear to be
the main threats. The general idea for Friday is for rain chances
to decrease from north to south as the front moves to the south.

.LONG TERM...Friday Night Through Thursday
Issued at 347 PM CDT Thu Jul 12 2018

The latest medium range models show that the northern stream will
have a greater influence on the weather over the western Great Lakes
region through the middle of next week.  This will lead to the
dominant sub-tropical ridge getting suppressed to the southern tier
of the conus while more seasonable airmasses spread across our
region. Forecast concerns mainly revolve around thunderstorm chances
on Friday night, followed by late Sunday into Monday morning.

Friday night through Sunday...The cold front is anticipated to
remain draped from central to northeast WI at the start of Friday
evening.  Models project deep moisture (pwats 1.80 inches) and ample
BL instability (1k-3k j/kg) ahead of the front at 00z Sat,
suggesting the threat of showers and storms will continue, though
the primary severe threat looks to be pushed south of the region.
With instability peaking early in the evening, should see threat of
storms diminish during the later evening hours, and trailing off to
showers overnight.  Think it is possible that the front could
finally get pushed south of the area as a result of the convection.
However, models indicate that the front will stall over central and
east-central WI into Saturday with some minor instability developing
by late morning with the heat of the day.  Will therefore have to
keep a small chance of a storm in the forecast.  Focus for
thunderstorms look to finally shift south of the region for Saturday
night and through much of Sunday as well.  Could see the next chance
of storms push into north-central WI late Sunday afternoon ahead of
the next front.  Highs mainly in the low to mid 80s each day.

Rest of the forecast...On Sunday night and Monday, a digging
northern stream shortwave will push another cold front across the
region.  Moisture will remain ample ahead of the front, but
instability appears limited, partly due to the diurnal cycle. If
timing speeds up, perhaps could see a low end severe threat develop
over north-central WI on Sunday evening.  In the wake of this front,
high pressure will build in for Tuesday and lingers into Wednesday.
Temps and humidity levels will fall back during this time as well.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 641 PM CDT Thu Jul 12 2018

The main aviation forecast issue this evening is determining when
thunderstorms will affect the TAF sites. It appears the line of
storms to the west will push into central Wisconsin this evening.
The northern and eastern extent of its progress across the area is
more uncertain. Additional storms are possible later tonight and
tomorrow, though timing of those is highly uncertain and it likely
to remain so until the first line passes through the area.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement through Friday morning for WIZ022-040.
&&

UPDATE.........Skowronski
SHORT TERM.....MG
LONG TERM......MPC
AVIATION.......Skowronski
Hazardous weather outlook, Jul 12, 3:25 PM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
325 PM CDT Thu Jul 12 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-132030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
325 PM CDT Thu Jul 12 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Another round of thunderstorms is expected from early this evening
through late tonight. These storms will be capable of producing
damaging winds, and possibly large hail and localized flooding.
The greatest risk for severe weather looks to be between 7 PM and
midnight.

There is an increased risk of rip currents along the Lake
Michigan shoreline north of Two Rivers tonight.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Thunderstorms are possible at times from Friday through Saturday.
Widespread severe weather is not expected. However, the strongest
storms could produce gusty winds, hail, along with localized
flooding.

There is a chance of thunderstorms again on Sunday into Monday.
It is too early to determine whether any of these storms will
become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

LMZ521-522-541>543-132030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
325 PM CDT Thu Jul 12 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The chance for storms will return late tonight. Some of the
storms could produce gusty winds and small hail that would pose a
significant hazard to mariners.

Increasing south winds will lead to hazardous conditions for
small craft tonight on Lake Michigan, mainly north of Two Rivers.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There are chances for storms at times from Friday through Monday.
Some of the storms could produce gusty winds and small hail that
would pose a significant hazard to mariners.

MG/MPC

In the hours before

Special weather statement, Jul 12, 7:19 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Green Bay WI
719 PM CDT THU JUL 12 2018

WIZ010-018-030-035-130215-
Marathon-Wood-Oneida-Lincoln-
719 PM CDT THU JUL 12 2018

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND PORTIONS OF NORTH-
CENTRAL WISCONSIN THIS EVENING...

At 712 PM CDT, strong thunderstorms were located along a line from
near Ladysmith to south of Eau Claire. The storms were moving east
at 40 mph. The storms will produce dangerous lightning and heavy
rain. Wind gusts to at least 40 mph are possible with the storms.

These storms will be near...
  Willow Reservoir around 815 PM CDT.
  Woodboro around 835 PM CDT.
  Rhinelander around 840 PM CDT.
  Tripoli around 845 PM CDT.
  Pittsville around 900 PM CDT.
  Tomahawk around 905 PM CDT.
  Merrill and Council Grounds State Park around 910 PM CDT.

Other locations impacted by these storms include Edgar, North Wood
County Park, Big Eau Pleine County Park, Bradley, Little Chicago,
Auburndale, Harshaw, March Rapids, Hamburg and Otis.

People at Farm Technology Days near Marshfield, and Hodag Country
Festival Grounds should consider seeking safe shelter.

Boaters on area lakes should move ashore before the storms arrive.
If possible, go indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning.

LAT...LON 4503 9031 4504 9020 4512 9020 4512 9004
      4573 9004 4579 8922 4554 8932 4548 8952
      4518 8973 4432 8992 4432 9032
TIME...MOT...LOC 0012Z 265DEG 36KT 4561 9077 4541 9082 4539 9135 4507
9143 4438 9160

Skowronski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:19 PM CDTSpecial Weather StatementGRBLincoln, Oneida, Wood116 min
Jul 12, 8:40 PM CDTSpecial Weather StatementGRBOneida65 min
Jul 12, 9:15 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Wood37 min
Jul 12, 9:43 PM CDTSpecial Weather StatementGRBOneida62 min
Jul 12, 10:03 PM CDTSpecial Weather StatementGRBPortage, Shawano, Waupaca, Waushara57 min
Jul 12, 10:28 PM CDTSpecial Weather StatementGRBFlorence, Forest62 min
Jul 12, 11:13 PM CDTSpecial Weather StatementGRBFlorence62 min
Jul 13, 10:06 AM CDTSpecial Weather StatementGRBWaushara54 min
Jul 13, 10:53 AM CDTSpecial Weather StatementGRBWinnebago52 min
Jul 13, 11:33 AM CDTSpecial Weather StatementGRBCalumet, Manitowoc57 min
Jul 13, 3:17 PM CDTSpecial Weather StatementGRBOutagamie58 min
Jul 13, 4:03 PM CDTSpecial Weather StatementGRBCalumet, Manitowoc, Winnebago57 min
Jul 13, 4:36 PM CDTSevere Thunderstorm WarningGRBCalumet, Manitowoc39 min
Jul 13, 4:53 PM CDTSpecial Marine WarningGRB2 hr
Jul 13, 5:02 PM CDTSpecial Weather StatementGRBCalumet, Manitowoc58 min
Jul 13, 5:16 PM CDTSpecial Weather StatementGRBCalumet, Manitowoc, Waushara, Winnebago89 min
Jul 13, 6:07 PM CDTAreal Flood AdvisoryGRBManitowoc3 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.